rsi ad
 
drx ad
 
ad space

Guaifenesin

Class: OTC

TABLE OF CONTENTS

1. DESCRIPTION 7. WARNINGS AND PRECAUTIONS
2. INDICATIONS AND USAGE 8. ADVERSE REACTIONS
3. DOSAGE AND ADMINISTRATION 9. OVERDOSAGE
4. CONTRAINDICATIONS 10. DRUG INTERACTIONS
5. MECHANISM OF ACTION 11. PHARMACOKINETICS
6. USE IN SPECIFIC POPULATIONS 12. HOW SUPPLIED/STORAGE AND HANDLING


1. DESCRIPTION

Guaifenesin is an expectorant. Expectorant is an agent that promotes the ejection of phlegm, mucus or other material from the throat, bronchi, trachea or lungs. It is used in many cough preparations, guaifenesin is a common compound for this application. Expectorants have muscle relaxing action. Its chemical name is 1,2-Propanediol, 3-(2-methoxyphenoxy)-, guaifenesin is a white to slightly gray, crystalline powder, having a bitter taste. It may have a slight characteristic odor. It is soluble in water, alcohol, chloroform, glycerin, and propylene glycol. Its structure follows:

2. INDICATIONS AND USAGE

Guaifenesin is used to make a cough more productive when caused by colds, bronchitis, or other lung infections. Guaifenesin has been used to help aid in:

• Increasing mucus secretion to support healthy lung function

• Expectorant

• Excretion of excess phosphate accumulation to relieve Fibromyalgia symptoms

Guaifenesin will relieve symptoms but will not treat the cause of symptoms or speed recovery.

Guaifenesin should not be used to treat children younger than 2 years of age because it may cause serious or life-threatening side effects in young children. Guaifenesin extended-release tablets should not be used in children younger than 12 years old.

3. DOSAGE AND ADMINISTRATION

Guaifenesin comes as a tablet, a capsule, an extended-release (long-acting) tablet, dissolving granules, and a syrup (liquid) to take by mouth. The tablets, capsules, dissolving granules, and syrup are usually taken with or without food every 4 hours as needed The extended-release tablet is usually taken with or without food every 12 hours.

Usual dosage

Adults and children over 12 years of age: 400 mg every 4 hours.

Children age 6 to 11: 200 mg every 4 hours.

Do not exceed 6 doses in 24 hours.

RECOMMENDED PROTOCOL FOR FIBROMYALGIA SYMPTOMS

Dosage generally begins with 400 mg of fast acting guaifenesin twice daily, titrating the dosage up as necessary.

It may be advantageous for a physician to record the location, size and degree of hardness of swellings or lesions within muscles, tendons and ligaments all across the body. This map serves as a baseline for future comparisons during guaifenesin use. Individuals also make note of variations in the amount of pain and fatigue they experience, and the combined input is used to determine proper guaifenesin dosage.

4. CONTRAINDICATIONS

Guaifenesin is contraindicated in those patients who are hypersensitive to this drug or any of its components.

5. MECHANISM OF ACTION

Guaifenesin is an expectorant used frequently in cough medications to increase phlegm production and decrease its viscosity, in order to remove excess mucous in the airways during acute respiratory tract infections.

The theory for the medicinal effects of guaifenesin for Fibromyalgia (FM) is based on the premise developed by Paul St. Amand, MD. His theory postulates that a possible genetic defect in some individuals may be responsible for an abnormality in natural phosphate excretion, resulting in the accumulation of calcium and inorganic phosphate compounds within cells to produce a state of hyperpermeability and lead to symptoms of Fibromyalgia. Cells and their mitochondria malfunction, therefore, an energy deprivation syndrome develops and affects susceptible bodily functions. Guaifenesin is a weakly uricosuric and mucolytic drug, which is used to increase excretion of the over-accumulated phosphates.

6. USE IN SPECIFIC POPULATIONS

6.1 Usage in Pregnancy

Pregnant or breast feeding women should consult a physician before use of this product.

6.2 Pediatric Use

See DOSAGE above.

7. WARNINGS AND PRECAUTIONS

None.

8. ADVERSE REACTIONS

Guaifenesin is well tolerated and has a wide margin of safety. Side effects are generally mild and infrequent. Nausea and vomiting are the most frequently occurring side effects.

9. OVERDOSAGE

In case of overdose, call your local poison control center at 1-800-222-1222 or local emergency services at 911.

10. DRUG INTERACTIONS

No drug interaction information is available.

11. PHARMACOKINETICS

No pharmacokinetics information is available.

12. HOW SUPPLIED/STORAGE AND HANDLING

1) How Available:

Guaifenesin comes alone and in combination with antihistamines, cough suppressants, and decongestants. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Brand names

  • Brontex®
  • Cheracol® Syrup
  • Diabetic Tussin® EX
  • Dyflex®-G
  • Dy-G®
  • Dyphylline GG®
  • Dyphylline GG® Elixir
  • Elixophyllin®-GG
  • Ganidin® NR
  • Gani-Tuss® NR
  • Guaifenesin AC® Liquid
  • Guiatuss AC® Syrup
  • Guiatuss® Syrup
  • Halotussin® AC
  • Hytuss®
  • Hytuss-2X®
  • Lufyllin®-GG
  • Lufyllin®-GG Elixir
  • Mucinex®
  • Mytussin® AC Cough Syrup
  • Naldecon® Senior EX
  • Organidin® NR
  • Phanasin® Diabetic Choice®
  • Quibron®
  • Robitussin A-C® Syrup
  • Robitussin®
  • Tussi-Organidin® NR
  • Tussi-Organidin®-S NR
  • X-Pect®

Brand names of combination products

  • Broncholate® Syrup (containing Guaifenesin and Ephedrine Hydrochloride)
  • Bronkaid® Dual Action Caplets® (containing Guaifenesin and Ephedrine Hydrochloride)
  • Congestac® Caplets® (containing Guaifenesin and Pseudoephedrine Hydrochloride)
  • Guaifed-PD® (containing Guaifenesin and Phenylephrine Hydrochloride)
  • Primatene® (containing Guaifenesin and Ephedrine Hydrochloride)
  • Rescon® GG (containing Guaifenesin and Phenylephrine)
  • Robitussin® Cold Severe Congestion Liqui-Gels® (containing Guaifenesin and Pseudoephedrine Hydrochloride)
  • Robitussin-PE® (containing Guaifenesin and Pseudoephedrine Hydrochloride)
  • Sinutab® Non-Drowsy Non-Drying Sinus Liquid Caps (containing Guaifenesin and Pseudoephedrine Hydrochloride)
  • Sudafed® Non-Drying Sinus Liquid Caps (containing Guaifenesin and Pseudoephedrine Hydrochloride)
  • Triaminic® Chest and Ncontaining Guaifenesin and Pseudoephedrine Hydrochloride)
  • Zephrex® (containing Guaifenesin and Pseudoephedrine Hydrochloride)

2) Storage: Store between 68-77 ˚F.

Keep out of reach of children.

Class: OTC

Rev 08/08